A middle-aged man who tested positive for rheumatoid factor (RF) suddenly developed gangrene on the medial aspect of his right ring finger. He is already receiving azathioprine (Imuran) and chloroquine (Aralen). Would low-molecular-weight heparin help in this case?
B. S. Pardiwalla, MD, MBBS
The real question is: why did the gangrene develop? You have not said whether the patient has other evidence of vasculitis, such as organ involvement besides his finger, or a history of Raynaud's disease. Is he hypercoagulable? Paraneoplastic? Did he throw an embolus? Once the answers to these questions are known, the question becomes how to treat the patient. Short-term anticoagulation is appropriate, but I am not aware of any studies of low-molecular-weight heparin in this particular situation. I also wonder whether this patient has ongoing evidence of rheumatoid arthritis (RA) and, if so, why he is not receiving more substantial therapy for the RA (unless he was otherwise well and the gangrene occurred out of the blue).